California, 2014Flash Flood in California, July 30, 2014
July 30, 2014 · NWS STO · 1 event in 1 county or zone
Tropical moisture pushed northward and coupled with a Gulf of Alaska low to produce thunderstorms in the northern Sierra/southern Cascades. Some thunderstorms had locally heavy rain.
Every event with a place to put it. Tap one for its entry below.
- Tornadoes
- Tropical storms and surge
- Floods
- Wind
- Hail
- Winter weather
- Heat and drought
- Cold
- Fire, smoke and dust
- Marine and coastal
- Other
Open the live radar over this ground
- Deaths
- 0
- Injuries
- 0
- Property damage
- None recorded
- Crop damage
- None recorded
- Events
- 1
Deaths and injuries are direct and indirect together, as the offices filed them. Damage is property and crops in the dollars of the year, not adjusted for inflation, and only where an office estimated it.
Tropical moisture pushed northward and coupled with a Gulf of Alaska low to produce thunderstorms in the northern Sierra/southern Cascades. Some thunderstorms had locally heavy rain.
What forecasters said that day
The local office's own words before the first event, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sacramento, CA wrote its last area forecast discussion before the first event at Jul 30, 1:35 PM PST, 1 hour 55 minutes earlier.
Area forecast discussion, Jul 30, 1:35 PM PST, 1 hour 55 minutes before
AREA FORECAST DISCUSSION
NATIONAL WEATHER SERVICE SACRAMENTO CA
235 PM PDT Wed Jul 30 2014
.Synopsis...
Another day of Sierra crest showers and thunderstorms tomorrow
(less coverage than today)...when a drying trend. Then a return
to Sierra showers and t-storms early/mid week next week.
&&
.Discussion...
Activity started pretty early today with showers and
thunderstorms along highest terrain from Near Plumas county all
the way south to Tuolumne County. Expect this activity to continue
off and on this afternoon but probably end a bit quicker than
normal by early afternoon as latest moisture plume pushes off to
the east. HRRR hinting at some weak possible returns in valley
near Sacramento...as there is some mid level instability in the
area...but rally lacking a trigger for valley and should result in
ACCUS.
Thursday...still some instability lingering around highest terrain
for isolated activity...less than today...again confined to crest.
Friday and Saturday...westerly flow pushes moisture and
instability out of area for dry weather. Should see temperatures
at to slightly above normal during this time. Rasch
&&
.Extended Discussion (Sunday through Wednesday)
Upper ridge positioned over the Intermountain West Sunday as weak
upper trough moves through NorCal. Increased mid-level
southwesterly flow Sunday will keep the threat of afternoon
thunderstorms outside of the forecast area with only a slight
chance over the higher Sierra Nevada, south of Highway 50, on
Monday. Models then depict upper ridging from the Desert SW
rebuilding northwestward over Interior NorCal next week. Mid-level
flow begins to turn more southerly Tue and southeasterly Wed with
another slug of monsoonal moisture working its way into the
forecast area. Threat of afternoon thunderstorms expands
northward along the Sierra Tuesday, through Western Plumas into
the Shasta and coastal mountains Wednesday. Near normal high
temperatures expected through early next week then warming upwards
of 5 degrees above normal Wednesday.
&&
.Aviation...
Upr rdg movs E as SWly flow alf with EPAC upr trof incrs Thu. Isold
tstms poss ovr hyr mtn trrn of the Cstl rnge, Shasta, Plumas, and
Siernev thru 05z Thu otrw VFR conds ovr Intr NorCal nxt 24 hrs.
Isold SWly sfc wnd gsts to 25 kts poss ovr hyr mtn trnn and thru
Delta aftns into eves.
&&
.STO Watches/Warnings/Advisories...
None.
&&
In the hours before
Special weather statement, Jul 30, 2:22 PM PST, 1 hour 8 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
322 PM PDT WED JUL 30 2014
CAZ068-302300-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
322 PM PDT WED JUL 30 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
CENTRAL PLUMAS COUNTY IN NORTHERN CALIFORNIA
UNTIL 400 PM PDT
AT 316 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR PAXTON..MOVING WEST AT 5 MPH.
THIS STORM WAS PRODUCING VERY HEAVY RAIN AND HAIL UP TO HALF AND
INCH IN DIAMETER. THE HEAVY RAIN MAY CAUSE SOME MINOR ROCK SLIDES
NEAR THE AREA WHERE HIGHWAYS 89 AND 70 INTERSECT.
LOCATIONS IMPACTED INCLUDE...
CRESCENT HILLS...
HIGHWAY 89 AND HIGHWAY 70.
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4001 12108 4020 12109 4020 12091 4005 12086
TIME...MOT...LOC 2218Z 079DEG 6KT 4006 12105
RB
Special weather statement, Jul 30, 2:55 PM PST, 35 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
355 PM PDT WED JUL 30 2014
CAZ068-302345-
WESTERN PLUMAS COUNTY/LASSEN PARK CA-
355 PM PDT WED JUL 30 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
NORTHWESTERN PLUMAS COUNTY IN NORTHERN CALIFORNIA
UNTIL 445 PM PDT
AT 351 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR LAKE ALMANOR..MOVING NORTHEAST AT 10 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL. BOATERS SHOULD SEEK THE SAFETY OF SAFE HARBOR.
LOCATIONS IMPACTED INCLUDE...
ALMANOR...
LAKE ALMANOR...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 4031 12119 4022 12100 4013 12119 4022 12132
TIME...MOT...LOC 2254Z 229DEG 7KT 4020 12121
RB
Special weather statement, Jul 30, 3:02 PM PST, 28 minutes before
SPECIAL WEATHER STATEMENT
NATIONAL WEATHER SERVICE SACRAMENTO CA
402 PM PDT WED JUL 30 2014
CAZ069-302345-
WEST SLOPE NORTHERN SIERRA NEVADA CA-
402 PM PDT WED JUL 30 2014
THE NATIONAL WEATHER SERVICE IN SACRAMENTO HAS ISSUED A
SIGNIFICANT WEATHER ADVISORY FOR...
SOUTH CENTRAL ALPINE COUNTY IN CENTRAL CALIFORNIA
EXTREME NORTH CENTRAL TUOLUMNE COUNTY IN CENTRAL CALIFORNIA
UNTIL 445 PM PDT
AT 359 PM PDT...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A
STRONG THUNDERSTORM NEAR DARDANELLE AND HIGHWAY 108. THIS STORM WAS
MOVING NORTHWEST AT 5 MPH.
HAIL UP TO ONE-HALF INCH IN DIAMETER IS EXPECTED WITH THIS
STORM...ALONG WITH FREQUENT DANGEROUS LIGHTNING AND VERY HEAVY
RAINFALL.
LOCATIONS IMPACTED INCLUDE...
KENNEDY MEADOW...
THIS STORM MAY INTENSIFY...SO BE CERTAIN TO MONITOR LOCAL RADIO AND
TV STATIONS...AS WELL AS LOCAL CABLE TV OUTLETS...FOR ADDITIONAL
INFORMATION AND POSSIBLE WARNINGS FROM THE NATIONAL WEATHER SERVICE.
LAT...LON 3823 11980 3836 11992 3849 11979 3840 11965
TIME...MOT...LOC 2301Z 318DEG 2KT 3834 11983
RB
Flash Flood, Plumas
- When
- July 30, 3:30 PM PST to 7:00 PM PST
- Where
- Plumas County, 1.26 mi WNW of Almanor to 2.74 mi WSW of Almanor
- Cause
- Heavy Rain
- Reported by
- Trained Spotter
- Coordinates
- 40.230, -121.190
Heavy rain fell on the west shore of Lake Almanor. Road flooding on state Highway 89 on the west side of the lake.
- Flash Flood
- Flooding that begins within six hours of the rain that causes it, or of a dam or levee failure or ice jam release, often with deadly speed.
After NWS Directive 10-1605, the rules offices file Storm Data by.
- Damaging Wind in Colorado, July 30, 20141 death · $30,000 · 95 kt wind · 1 event
- Dust Devil in New York, July 30, 20141 death · 1 injured · 1 event
- Flash Flood and Hail in Arizona, July 30, 20141 death · 50 kt wind · 4 events
- Flash Flood and Hail in New Mexico, July 30 to 31, 2014$210,000 · 1 in hail · 3 events
- Flash Flooding and Flooding in Texas, July 30 to 31, 2014$54,000 · 50 kt wind · 10 events
- Hail and Damaging Wind in Ohio, July 30, 2014$50,000 · 1 in hail · 6 events
- Hail and Damaging Wind in New Mexico, July 30, 2014$45,000 · 1 in hail · 3 events
- Flash Flooding in Colorado, July 30, 2014$30,000 · 2 events
- Flash Flood and Hail in New York, July 30, 2014$25,000 · 0.75 in hail · 3 events
- Hail and Damaging Wind in Wisconsin, July 30, 20141.5 in hail · 5 events
- Hail and Damaging Winds in Pennsylvania, July 30, 2014$6,000 · 1 in hail · 4 events
- Flash Flood and Damaging Winds in Oklahoma, July 30, 201492 kt wind · 4 events
NOAA National Centers for Environmental Information, Storm Events Database, compiled from the National Weather Service’s monthly Storm Data. Complete through 2026-06; NCEI adds each month about 75 days after it ends and revises past years a few times a year. Rebuilt 2026-09-24. Each event’s entry at NCEI: 537686.